New Mexico, 2009

Winter Weather in New Mexico, December 3 to 4, 2009

December 3 to 4, 2009 · NWS MAF · 7 events in 5 counties and zones

A cold airmass encompassed southeast New Mexico and west Texas on 12/03/09. A shortwave trough translated eastward over the region on the night of the 3rd and resulted in 1 to 3 inches of snow across the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold airmass encompassed southeast New Mexico and west Texas on 12/03/09. A shortwave trough translated eastward over the region on the night of the 3rd and resulted in 1 to 3 inches of snow across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 2, 9:42 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Dec 2, 9:42 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 PM CST WED DEC 2 2009

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MAIN AVIATION CONCERNS OVER THE NEXT 24 HRS WILL BE CIGS.  CIGS HAVE
IMPROVED OVER THE LAST 8 HRS TO VFR ALL TERMINALS XCPT
KFST/KPEQ...WHICH REMAIN MVFR.  HOWEVER...FORECAST SOUNDINGS SUGGEST
CONDITIONS WILL CONTINUE TO IMPROVE TO VFR EVERYWHERE BY EARLY
AFTERNOON THURSDAY.  MODELS HAVE SLOWED THE TROUGH A LITTLE OVER THE
PAST 24 HRS...AND CIGS SHOULDN/T REALLY CRATER UNTIL AFTER 06Z
FRIDAY.  THUS...ALL TERMINALS ARE EXPECTED TO REMAIN VFR FOR THE
LATTER PATER OF THE FORECAST PERIOD.  THE ONLY EXCEPTIONS MAY BE
KCNM/KHOB...WHICH COULD SEE MVFR CONDITIONS AND FLURRIES AFTER 00Z
FRIDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH LATE THURSDAY
     NIGHT FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

44
Hazardous weather outlook, Dec 2, 1:07 PM MST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CST WED DEC 2 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
207 PM CST WED DEC 2 2009 /107 PM MST WED DEC 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD ARCTIC AIR MASS WILL REMAIN ENTRENCHED ACROSS THE ENTIRE
REGION THURSDAY THROUGH SATURDAY MORNING. SNOWFALL CHANCES WILL
INCREASE FROM NORTH TO SOUTH AS AN UPPER LEVEL STORM SYSTEM
CONTINUES TO MOVE ACROSS THE AREA. THE HIGHEST SNOWFALL TOTALS ARE
EXPECTED TO BE ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN
WHERE 1 TO 3 INCHES WILL BE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
AFTERNOON. SKIES ARE EXPECTED TO CLEAR BY FRIDAY NIGHT ALLOWING
TEMPERATURES TO DROP INTO THE 20S AND TEENS ACROSS MOST OF THE
AREA. IN ADDITION...A HIGH WIND WATCH IS IN EFFECT FOR THE
GUADALUPE MOUNTAINS FRIDAY NIGHT AS SUSTAINED WINDS BETWEEN 40 AND
45 MPH ARE EXPECTED THROUGH GUADALUPE PASS. TEMPERATURES WILL BEGIN
TO MODIFY ON SATURDAY WITH HIGH TEMPERATURES REBOUNDING INTO THE
40S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Dec 2, 10:33 PM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1133 PM CST WED DEC 2 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
1133 PM CST WED DEC 2 2009 /1033 PM MST WED DEC 2 2009/

...COLD TEMPERATURES AND LIGHT TO MODERATE SNOW TO AFFECT ALL OF
SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS FRIDAY MORNING...

COLD...ARCTIC AIR WILL CONTINUE TO BUILD INTO THE REGION ON
THURSDAY...AND LIKELY WILL NOT ALLOW HIGH TEMPERATURES TO EXCEED
THE MID 30S ALONG AND EAST OF THE PECOS RIVER.  AS THE COLD AIR
MASS SETTLES IN THROUGH THE REST OF THE REGION THURSDAY NIGHT AND
FRIDAY...LOW TEMPERATURES FRIDAY MORNING WILL DROP INTO THE LOW
20S ACROSS SOUTHEAST NEW MEXICO...AND THE DAVIS AND GUADALUPE
MOUNTAINS.  MID TO UPPER 20S ARE EXPECTED ELSEWHERE.  HIGH
TEMPERATURES FRIDAY COULD VERY WELL STAY BELOW FREEZING OVER ALL
BUT THE RIO GRANDE RIVER VALLEY...BIG BEND REGION AND LOWER TRANS
PECOS.

THE NEXT UPPER LEVEL STORM SYSTEM IS EXPECTED TO DROP RAPIDLY SOUTH
INTO NEW MEXICO THURSDAY NIGHT...THEN REMAIN OVER THE REGION
THROUGH FRIDAY.  SINCE THERE WILL BE PLENTY OF COLD AIR ALREADY IN
PLACE...THERE WILL BE A SLIGHT CHANCE OF LIGHT SNOW OVER PORTIONS
OF SOUTHEAST NEW MEXICO TONIGHT.  THEN...SNOW CHANCES WILL
INCREASE DRASTICALLY ACROSS SOUTHEAST NEW MEXICO...THE GUADALUPE
MOUNTAINS...THE PERMIAN BASIN...AND UPPER TRANS PECOS BY EARLY
FRIDAY MORNING.  A CHANCE OF SNOW WILL PERSIST THROUGH MIDDAY
FRIDAY ACROSS MOST OF WEST TEXAS BEFORE DECREASING FRIDAY AFTERNOON
FROM NORTHWEST TO SOUTHEAST.  SNOWFALL AMOUNTS OF 1 TO 3 INCHES
COULD ACCUMULATE OVER MUCH OF THE AREA...ESPECIALLY LATE THURSDAY
NIGHT AND FRIDAY MORNING...IN WHICH CASE A WINTER WEATHER ADVISORY
WOULD BE ISSUED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR THE NATIONAL WEATHER
SERVICE WEB SITE AT WWW.SRH.NOAA.GOV/MAF FOR THE LATEST WEATHER
FORECAST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Southern Lea County

When
December 3, 2:00 AM MST to December 4, 8:00 AM MST
Where
Southern Lea County forecast zone
Reported by
Public
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

One half to one inch of snow fell in Jal from 12/03/09 to 12/04/09.

Winter Weather, Guadalupe Mountains of Eddy County

When
December 3, 9:00 PM MST to December 4, 7:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Reported by
Trained Spotter
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Two inches of snow fell in Queen from 12/03/09 to 12/04/09.

Winter Weather, Eddy County Plains

When
December 3, 11:00 PM MST to December 4, 7:00 AM MST
Where
Eddy County Plains forecast zone
Reported by
Trained Spotter
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Three inches of snow fell in Hope from 12/03/09 to 12/04/09.

Winter Weather, Eddy County Plains

When
December 3, 11:00 PM MST to December 4, 7:00 AM MST
Where
Eddy County Plains forecast zone
Reported by
Trained Spotter
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Three inches of snow fell in Hope from 12/03/09 to 12/04/09.

Winter Weather, Eddy County Plains

When
December 3, 11:00 PM MST to December 4, 7:00 AM MST
Where
Eddy County Plains forecast zone
Reported by
Trained Spotter
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Three inches of snow fell in Carlsbad from 12/03/09 to 12/04/09.

Winter Weather, Northern Lea County

When
December 4, 2:00 AM MST to 8:00 AM MST
Where
Northern Lea County forecast zone
Reported by
Law Enforcement
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Two inches of snow fell in and near Tatum from 12/03/09 to 12/04/09.

Winter Weather, Central Lea County

When
December 4, 2:00 AM MST to 8:00 AM MST
Where
Central Lea County forecast zone
Reported by
Law Enforcement
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

One to one and a half inches fell in Hobbs from 12/03/09 to 12/04/09.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208555, 208556, 208545, 208552, 208553, 208544, 208554.